Sexual side effects persist despite dose reduction

Characteristics of Joe and Teresa Graedon King

Q. I have been taking escitalopram for eight years. In four years on this antidepressant, I started having sexual side effects, specifically low intensity delayed orgasms and low libido.

Now that I’m engaged, I’m trying to wean myself off escitalopram to enjoy having sex more. I went from 20 milligrams to 5 milligrams. My desire is higher, but my orgasms become even less intense and more delayed. There is no more sexual pleasure.

What a puzzle! I thought this situation would improve. Instead, it got worse: higher libido, fewer orgasms.

A. Sexual side effects are common with the type of antidepressant you are taking (SSRI or Selective Serotonin Reuptake Inhibitor). They include low libido, erectile dysfunction, genital anesthesia, delayed ejaculation or orgasm or inability to achieve orgasm. Most people expect these symptoms to go away once they stop taking the drug, but that doesn’t always happen.

People also read…

Your experience has a name. Researchers call this post-SSRI sexual dysfunction. Unfortunately, there is not much information about this condition. A review published in the journal Expert Opinion on Drug Safety (April 2022) concludes: “Little is known about the mechanisms underlying PSSD and no effective treatment exists. It is necessary to increase the recognition of the PSSD among prescribers and to improve its management at the clinical level. .”

Q. Please remind your readers that more drugs mean more side effects. Some drugs are prescribed to lessen the side effects of other drugs, and it multiplies that way.

Also, various doctors add medications, but none look at the whole picture later to see if it still makes sense to take them. I saw this with two older family members. Each was on 10 or a dozen different pills.

It seems to be easier for a doctor to write a prescription than to address the underlying cause of the problem. Many older people grew up believing that doctors were always right, so they complied very well with doctors’ orders.

A. You have identified a common problem called “polypharmacy”. Many seniors would benefit from a medication review to see which medications might be “deprescribed.”

That’s why we’ve put together our “Guide to Drugs and the Elderly”. This free downloadable resource lists key questions to ask before starting any prescription. You can find it under the Health eGuide tab at www.PeoplesPharmacy.com.

Q. My cardiologist tried to put me on two different statins, because my cholesterol was 210. I was in so much pain on each one that I could barely move.

I decided to lower my cholesterol naturally. To do this, I take CoQ10, turmeric, red yeast rice, and psyllium. I brought my cholesterol down from 210 to 178, and my GP was thrilled. We are no longer talking about statins!

A. Red yeast rice and psyllium can lower blood cholesterol levels. Turmeric may also help (Nutrition, Metabolism and Cardiovascular Disease, May 6, 2021). Additionally, psyllium appears to improve triglycerides, fasting blood sugar, and hemoglobin A1c for people with diabetes (Phytotherapy Research, June 2020).

A recent review of 131 randomized controlled trials found that red yeast rice and possibly bergamot are the most effective nutraceuticals for lowering LDL cholesterol and total cholesterol (Pharmacological Research, September 2022).

Coenzyme Q10, on the other hand, does not lower cholesterol, but appears to enhance the anti-inflammatory activity of beneficial HDL cholesterol (Nutrition, September 2022).

Questions for Joe and Teresa Graedon can be emailed through their website: www.PeoplesPharmacy.com.

Comments are closed.